Constipation can be defined as a decrease in the frequency of passing formed stools. The condition also may be characterized by stools that are hard and difficult to pass.
Constipation may be the result of inadequate fiber intake, inadequate fluid intake, or a lack of physical activity. It may also be caused by disease or ailments such as diabetes, intestinal obstruction, spinal cord compression, excessive calcium levels, a lack of potassium, or kidney problems. A third cause of constipation is pharmacologically based. That is, constipation is a side-effect of drugs that are used to treat various diseases and pain, such as the opioids given to cancer patients.
Opioids are effective pain relievers, but often have the side effect of constipation. These medicines affect the gastrointestinal tract in a variety of ways. Opioids increase the amount of time it takes stool to move through the gastric system. They increase nonpropulsive contractions in the middle of the small intestine (jejunum) and decrease longitudinal propulsive peristalsis - motions critical to moving food through the intestines. This results in food that fails to travel through the digestive tract. Opioids are also able to partially paralyze the stomach (gastroparesis) so that food remains in the digestive organ for a longer period of time. Additionally opioids reduce digestive secretions and decrease the urge to defecate.
* Image borrowed from Wyeth library
Disclaimer: This informational section on Medical News Today is regularly reviewed and updated, and provided for general information purposes only. The materials contained within this guide do not constitute medical or pharmaceutical advice, which should be sought from qualified medical and pharmaceutical advisers.
© MediLexicon International Ltd
This page was printed from: http://www.medicalnewstoday.com/info/oic/causes-of-opioid-induced-constipation.php
Visit www.medicalnewstoday.com for medical news and health news headlines posted throughout the day, every day.
© 2004-2017 All rights reserved. MNT is the registered trade mark of MediLexicon International Limited.